Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Diagnosed with Colo-Rectal cancer. Started with chemo and drugs. Got vaginal bleeding. Suggestion?

User rating for this question
Answered by

Practicing since : 2004
Answered : 1210 Questions
This is a followup to my previous question:
History of diagnosis & treatment:
My Mom is 53 years old , 72 kg, she was diagnosed with Colo-Rectal cancer Stage III a year and half back (in., Aug-2011). Her Sugar and BP levels are normal. She underwent Chemotherapy through IV - 5-fluorouracil (5-FU) using port a XXXXXXX The 6 cycles of Chemo completed in April 2012. Now that her blood count is quite normal 10.2, the CEA taken 3 months back read 2.5 and the side effects of the treatment have also been reversing.

since XXXXXXX this year, she had post menopause bleeding and on diagnosis, we came to know that there was recurrence in the pelvic region. I have attached the PET scan report. Our doctor advised us to have a surgery done to remove the uterus and then go in for a surgery, but on a second opinion from a different oncologist, we were advised not to go for it as it had spread quite vulnerably and the patient may become more weak. Now this second opinion suggests us to go in for a palliative chemotherapy using drugs - IRINOTECAN & AVASTIN, which could possibly shrink the tumour and on observation for a few cycles the patient can be exposed to targeted chemotherapy.

We are really worried and confused how to go about it now, since both are different approaches. We wouldnt want to delay the treatment as the patient although is normal, is becoming symptomatic. She has severe cough. Xray of the chest and abdomen reports shows pleural effusion and colapse of the right lung.


We have Started off with her Chemo 1st Cycle using drugs: IRINOTECAN & AVASTIN, (since she was already exposed to oxaliplatin, 5FU, leucovorin & capecitabine during the chemo last year) last monday and she is getting better. She had vaginal bleeding during 1st cycle and with course of time, it has been reducing.
I have two questios now:

1. Can you please tell me if the vaginal bleeding is quite normal since the tumor is located across the uters?

2.Xray of the chest taken before the Chemo showed pleural effusion & collapse of the right lung. The left lung was normal. Now that her cough has settled and swelling in the upper abdomen region has reduced (after the 1st Cycle) .Doctor has advised for an Ultra sound only before the next cycle. Can you please also tell me if this a good sign that the effusion has come down? Is there a way possible for us to fully control the pleural effusion?

Thanks in Advance!
Posted Sun, 21 Apr 2013 in Cancer
Answered by Dr. Indranil Ghosh 3 hours later
Thanks for follow up.
It seems that the tumor is reducing to treatment. The fact the pleural effusion is coming down and the bleeding is reducing suggests tumor response.

Vaginal bleeding is due to uterine involvement as both are connected.

Unfortunately we have to rely on chemo only to control the effusion. Another way is to do pleurodesis (a chest drain is inserted to fully remove the fluid and then inject some chemicals in the pleural cavity so that the two pleural surfaces adhere to each other tightly and no fluid accumulates. However, I would suggest that only if chemo does not give satisfactory response.

Hope that helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor